Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Which drug to take with Ziagen and 3TC
Dec 15, 2007

I have Lipoatrophy. I am due to start taking meds again after a 10 mos. vacation. My Dr. has prescribed Epzicom and Sustiva however, I've read that Sustiva causes a rapid increase in Lipoatrophy. I'm due to start taking meds today or tomorrow so I desperately need help in deciding what is a better third drug to take with the Ziagen and 3TC in place of the Sustiva that won't cause worsening of the Lipoatrophy.HELP!

Response from Dr. Young

Thanks for your post.

In one of the most provocative studies of the year, the ACTG 5142 analysis of 500 patients suggests that boosted PIs (lopinavir was used in the study) have a lower risk of developing lipoatrophy than efavirenz (Sustiva). Abacavir/3TC (Epzicom, Kivexa) wasn't studied in 5142, but it is thought that this nuke combo also shares a low risk of developing lipo.

It's often not as simple as selecting medications on the basis of only one characteristic, but the combination of abacavir/3TC (Epzicom) with either efavirenz or a boosted PI would be thought to have a low overall risk of lipoatrophy.

Nonetheless, if lipoatrophy is the factor that is most important to you, then I'd select a once-daily ritonavir-boosted protease inhibitor. In our clinic, we give our patients the choice of the PI; the vast majority are electing to start on the new low-dose (100 mg) ritonavir-boosted fosamprenavir (Lexiva) for reasons of tolerability and lack of dietary restriction and avoidance of risk of jaundice.

I hope this helps, BY



Previous
1 pill complete combo?
Next
Lipator

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement